Diabetes drugs Avandia, Actos to include heart failure warnings



| | | Bookmark and Share



August 14, 2007  
Filed under Uncategorized



(Editor’s note: This is not a news article related to TCM. But I’d like to include it here because of its importance. I intend to include drug warnings from time to time.)

AP – The diabetes drugs Avandia and Actos will be labelled with severe warnings about a risk of heart failure to some patients, health officials in the United States said Tuesday.

The makers of the drugs, GlaxoSmithKline Plc and Takeda Pharmaceutical Company Ltd., have agreed to add the “black-box” warnings, the Food and Drug Administration said. The warnings, the most severe that prescription drugs can bear, stress the medicines may cause or worsen heart failure and that patients should be closely monitored.

The warnings also apply to combination drugs that include the active ingredients in Avandia, made by Glaxo, or Takeda’s Actos. The drugs help patients with Type 2 diabetes control their blood sugar levels.

The warnings, which the FDA said in June it would seek, are separate from concerns that Avandia also raises the risk of heart attack. FDA advisers said last month the risk appeared real but that the evidence wasn’t conclusive enough to merit pulling Avandia from the market. They did recommend Avandia’s label be updated to include information on that risk. The FDA said it was continuing its review of the issue.

A Health Canada spokesman said Tuesday that a review of the class of drug known as rosiglitazone (Avandia) is underway and revised warnings are being considered.

“Health Canada’s review of the safety data on rosiglitazone is ongoing, and is expected to be completed by late fall 2007,” Alastair Sinclair, media relations officer for Health Canada, said Tuesday in an e-mail.

“Further revisions to the product monographs are under consideration. New information will be made public to Canadians and Canadian health-care professionals as soon as it is available.”

Separately, an FDA review of reports of side-effects in patients taking either Avandia or Actos found cases of significant weight gain and buildup of fluids, both of which are warning signs of heart failure, the agency said.

Details of FDA’s warnings here.